Colorado, 2007

Heavy Rain in Colorado, July 28, 2007

July 28, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused minor flooding in Cortez.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused minor flooding in Cortez.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 1:15 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 28, 1:15 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SAT JUL 28 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
CONVECTION NOT QUITE AS ROBUST THUS FAR THIS AFTERNOON COMPARED TO
RECENT AFTERNOONS.  EVEN SO...A CLUSTER OF CELLS HAVE FORMED OVER
THE SAN JUAN MOUNTAINS AND THESE STORMS HAVE BEEN DRIFTING TOWARD
THE SOUTHWEST.  WITH HIGH PRECIPITABLE WATER...A FEW OF THESE STORMS
PRODUCING HEAVY SHOWERS BUT STORMS HAVE SUFFICIENT MOVEMENT THAT
HEAVY RAIN AT ANY SPOT HAS NOT OCCURRED.  FARTHER NORTH...WATER
VAPOR SHOWS THE NRN EDGE OF THE MOISTURE PLUME SLOWLY SINKING
SOUTH.  DRIER AIR ALOFT HAS PENETRATED NORTHEAST UTAH AND THE
EXTREME CORNER OF NORTHWEST COLORADO...AND THIS HAS REDUCED THE
CONVECTIVE POTENTIAL ACROSS THIS AREA.

HIGH PRESSURE CENTERED OVER UTAH HAS CHANGED THE WINDS ALOFT TO A
NORTHERLY COMPONENT...AND DRIER AIR ALOFT WILL GRADUALLY SPREAD
SOUTHWARD.  THIS DRY AIR WILL NOT MAKE IT TO THE SRN BORDER OF SE
UTAH OR SW COLORADO...BUT SHOULD REACH THE NORTH SLOPES OF THE SAN
JUAN AND ABAJO (BLUE) MOUNTAINS.  THE LOWER BOUNDARY LAYER WILL STAY
RELATIVELY MOIST SO ISOLATED STORMS STILL EXPECTED OVER THE NRN
MOUNTAINS...THEN DRIFT SOUTH.  DEEP LAYERED MOISTURE WILL REMAIN
ACROSS THE FAR SOUTH FOR SCATTERED STORMS WITH A FEW HEAVY RAINERS.

SIMILAR CONDITIONS ON MONDAY...HOWEVER THE DRY ADVECTION ALOFT WILL
HAVE ENDED.  MODEL DATA ALREADY HINTING AT THE NEXT SURGE OF
MONSOONAL MOISTURE...INITIALLY THIS WILL AFFECT THE WRN HALF OF
UTAH BEFORE CIRCULATING INTO NE UTAH AND NW COLORADO.  ANOTHER DAY
WITH A FEW HEAVY RAINERS OVER THE FAR SOUTH...LESS NUMEROUS AND
NOT AS WET STORMS OVER THE NRN TWO THIRDS OF THE FORECAST AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
MODELS CONTINUE WITH REASONABLE CONSISTENCY FOR THE EXTENDED
PERIOD. HIGH PRESSURE WILL BE CENTERED OVER UTAH ON MONDAY NIGHT AND
TUESDAY WITH SLIGHTLY LESS MOISTURE AVAILABLE.

THIS WILL RESULT IN A SLIGHT DOWN TREND IN AFTERNOON AND EVENING
CONVECTION THROUGH TUESDAY. MOST STORMS WILL DEVELOP OVER THE
DIVIDE AND THE SAN JUANS WITH JUST A FEW DRIFTING INTO THE LOWER
ELEVATIONS.

LATER IN THE WEEK THE HIGH WILL SLOWLY SHIFT EAST OPENING THE DOOR
FOR THE NEXT SURGE OF MONSOONAL MOISTURE. WEAK EMBEDDED WAVES IN THE
SOUTHERLY FLOW COMBINE WITH THE MOISTURE INCREASE FOR MORE ACTIVE
WEATHER. WE CAN EXPECT AN INCREASED THREAT OF HEAVY RAIN AND FLASH
FLOODING...ESPECIALLY FOR THE SRN HALF OF THE CWA.

&&

.AVIATION...
DIURNAL CONVECTION CONTINUES TO BE THE PRIMARY AVIATION HAZARD...
OTHERWISE VFR CONDITIONS PREVAIL.  AFTERNOON AND EVENING STORMS
EXPECTED TO BE MORE NUMEROUS SOUTH OF A LINE FROM KGJT TO KEGE...WITH
LESS STORMS NORTH OF THIS LINE. DEEP CONVECTION WILL PRODUCE HEAVY
SHOWERS THAT WILL OBSCURE MOUNTAINS AND REDUCE VISIBILITIES.
ERRATIC WIND GUSTS POSSIBLE WITH ALL STORMS.  THUNDERSTORMS WILL
GRADUALLY DECREASE AFTER 02Z AND DIMINISH BY 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...PF
LONG TERM...DJC
AVIATION...PF
Hazardous weather outlook, Jul 28, 4:45 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 28 2007

COZ001>014-017>023-UTZ022>025-027>029-291145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO THIS AFTERNOON
AND EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...DRIER AIR SPREADS ACROSS NORTHEAST UTAH
AND NORTHWEST COLORADO...THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS CONTINUES BUT PRIMARILY CONFINED TO THE HIGHER TERRAIN
WITH A FEW STORMS DRIFTING OVER THE VALLEYS.  SOUTHEAST UTAH AND
SOUTHWEST COLORADO WILL HAVE A BETTER CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WITH LOCALIZED HEAVY RAINS.

WEDNESDAY THROUGH SATURDAY...MOISTURE INCREASES DURING THIS PERIOD
AND THUNDERSTORMS WILL BECOME MORE NUMEROUS...ESPECIALLY OVER THE
HIGH TERRAIN.  THE RISK OF HEAVY RAINS AND LOCALIZED FLASH FLOODING
WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Montezuma

When
July 28, 1:25 PM MST to 3:30 PM MST
Where
Montezuma County, Cortez
Reported by
COOP Observer
Coordinates
37.350, -108.580

Thunderstorms produced rainfall of 1.20 inches in Cortez between 1325 and 1410 MST. The heavy rain caused street flooding in Cortez. The water was up to three feet deep on 5th Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55155.